Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS Bismarck, ND

July 6, 2011Billings County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2011, 12:29 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 12:29 PM MDT (18:29 UTC)
Expired
Jul 6, 2011, 1:30 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 211 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS53 KBIS 061829
SVRBIS
NDC007-033-087-061930-
/O.NEW.KBIS.SV.W.0078.110706T1829Z-110706T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1229 PM MDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 130 PM MDT

* AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF ALPHA...OR 35 MILES NORTH OF BOWMAN...AND MOVING SOUTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN GOLDEN VALLEY...EXTREME
  SOUTHWESTERN BILLINGS AND NORTHERN SLOPE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4677 10365 4669 10323 4668 10323 4645 10344
      4653 10363 4663 10378
TIME...MOT...LOC 1829Z 293DEG 11KT 4666 10362
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
1 follow-up statement
897 
WWUS53 KBIS 061853
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT WED JUL 6 2011

NDC033-061903-
/O.CAN.KBIS.SV.W.0078.000000T0000Z-110706T1930Z/
GOLDEN VALLEY ND-
1253 PM MDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND 
EVENING. 

LAT...LON 4648 10344 4654 10358 4663 10360 4676 10361
      4669 10323 4668 10323
TIME...MOT...LOC 1853Z 293DEG 11KT 4665 10352

$$

NDC007-087-061930-
/O.CON.KBIS.SV.W.0078.000000T0000Z-110706T1930Z/
BILLINGS ND-SLOPE ND-
1253 PM MDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SLOPE AND SOUTH CENTRAL BILLINGS COUNTIES UNTIL 130 PM MDT...

AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES
EAST OF ALPHA...OR 33 MILES NORTH OF BOWMAN...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN BILLINGS AND NORTHERN SLOPE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4648 10344 4654 10358 4663 10360 4676 10361
      4669 10323 4668 10323
TIME...MOT...LOC 1853Z 293DEG 11KT 4665 10352
WIND...HAIL 60MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:13 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 12:13 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT WED JUL 6 2011

.UPDATE...
UPDATE MAINLY FOR FIRST PERIOD TEMP/POP CHANGES.

&&

.DISCUSSION...
SCATTERED STORMS HAVE DEVELOPED OVER THE WESTERN FORECAST AREA IN
FRONTAL CONVERGENCE ZONE. SO FAR...ONLY BROAD ROTATION AS
EFFECTIVE SHEAR IS LIMITED TO 30-40 KTS. EXPECTING FURTHER
INTENSIFICATION AS AFTERNOON HEATING INCREASES...AND WE MAY HAVE A
FEW MARGINALLY SEVERE STORMS TO CONTEND WITH.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS FROM EARLIER THIS MORNING ARE LOCATED
ALONG A LINE FROM KMOT THROUGH KBIS AT 1745 UTC...WITH IFR
CONDITIONS IN THUNDERSTORMS. THESE STORMS ARE FORECAST TO CONTINUE TO
MOVE EAST AND WEAKEN...POTENTIALLY ARRIVING INTO KJMS BY 20 UTC. AS
SKIES HAVE CLEARED BEHIND THIS INITIAL LINE OF STORMS...ADDITIONAL
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN NORTH AND
EASTERN MONTANA AND WILL SLOWLY PUSH INTO CENTRAL NORTH DAKOTA
THROUGH THE AFTERNOON. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL...HEAVY RAIN...DAMAGING WINDS AND IFR
CONDITIONS. THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE WITH
SUNSET...WITH FOG POSSIBLE AT KMOT AND KBIS LATE TONIGHT WITH CLEAR
SKIES...LIGHT WINDS AND MOISTURE FROM PRECIPITATION TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
AVIATION...AYD
Hazardous weather outlook, Jul 6, 3:46 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUL 6 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUL 6 2011 /346 AM MDT WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS ANOTHER
LOW PRESSURE SYSTEM MOVES INTO THE NORTHERN HIGH PLAINS. LARGE
HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS WITH THESE STORMS. THE BEST CHANCE FOR SEVERE WEATHER IS
SOUTH AND WEST OF MINOT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ORGANIZED SEVERE THUNDERSTORM OUTBREAK ACROSS WESTERN AND
CENTRAL NORTH DAKOTA IS POSSIBLE ON FRIDAY...WITH ALL SEVERE
THUNDERSTORM HAZARDS POSSIBLE. THIS SITUATION WILL HAVE TO BE
CLOSELY MONITORED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK
NATIONAL WEATHER SERVICE AT 701-223-4582.

SCHECK

In the hours before

Special weather statement, Jul 6, 8:54 AM MDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
954 AM CDT WED JUL 6 2011

NDZ020-034-042-061600-
GRANT-MORTON-OLIVER-
954 AM CDT WED JUL 6 2011

...SPECIAL WEATHER STATEMENT...

AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MORTON COUNTY...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GLEN ULLIN...         NEW SALEM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 6, 12:05 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
105 PM CDT WED JUL 6 2011

NDZ031>033-040-061900-
BILLINGS-GOLDEN VALLEY-SLOPE-STARK-
1205 PM MDT WED JUL 6 2011

...SPECIAL WEATHER STATEMENT...

AT 1201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER SOUTHEASTERN GOLDEN VALLEY
COUNTY...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AMIDON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:46 PM MDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 6, 1:29 PM MDTSevere Thunderstorm WarningBISSlope31 min
Jul 6, 4:37 PM MDTFlash Flood WarningBISMcKenzie3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.